Nebraska, 2024

Drought in Nebraska, August 20 to 31, 2024

August 20 to 31, 2024 · NWS GID · 2 events in 2 counties and zones

S. along with a decent increase in the coverage of D1 and Abnormally Dry (D0) for several other counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a 3.5 month respite (since early-May) with no worse than Moderate Drought (D1) assigned to any portion of this 24-county South Central Nebraska area by the U.S. Drought Monitor (USDM), August 2024 unfortunately brought the return of Severe Drought (D2) to parts of southern Thayer and extreme southeastern Nuckolls counties...along with a decent increase in the coverage of D1 and Abnormally Dry (D0) for several other counties. These degradations were driven by persistently drier-than-normal conditions/gradually increasing rainfall deficits from June-August across the majority of the local area. Specifically in August, a little over three-fourths of the 24-county domain registered at least slightly below normal rainfall (see below for more detailed August precipitation info). Taking a closer look at changes in USDM drought categories within South Central Nebraska between the end of May and the end of August, May closed with no D2 in sight, but roughly 41% of the area was assigned either D0 or D1...almost entirely within counties along/east of Highway 281. Thanks largely to a notably wet start to July, the entirety of South Central Nebraska spent a few weeks entirely void of drought categories whatsoever (including D0). However, with the majority of July into August trending much drier in most places, both D0/D1 gradually crept back into parts of the area (particularly to counties south of Interstate 80), but D2 was held at bay. Unfortunately, this changed with the August 20th USDM issuance, which introduced a fairly localized zone of D2 to parts of southern Thayer and extreme southeastern Nuckolls counties. This unwelcomed return of D2, along with further expansion of D0/D1, made the end-of-August drought breakdown for South Central Nebraska stand as follows: 1) The aforementioned D2 in Thayer/Nuckolls counties constituted only a little over 1% of the 24-county area...2) Roughly 8% of the area contained D1 (mostly within Thayer, Nuckolls, Fillmore and Webster counties)...3) Approximately 30% of the domain featured D0 (mostly concentrated in counties both along/east of Highway 281 and along/south of I-80)...4) The remaining approximately 61% of the area hung onto drought-free D-nothing.

Turning to August 2024 rainfall details, roughly 77% of South Central Nebraska checked in at least slightly below normal (meaning less than roughly 3.34), but more concerningly, around 9% of the area picked up less than half of its monthly normal (this was mainly found within parts of some northern/central counties). Of the less than one-fourth of the area that managed to pick up modestly above normal rainfall, this mainly focused within extreme southwestern counties (such as Furnas/Gosper) and also extreme northeastern counties (such as Polk/Nance). Per around 164 NWS and NeRAIN/CoCoRaHS observers, some of the very-driest August gauge totals included: 1.04 six miles west of Elyria, 1.12 near Arcadia, 1.27 eight miles northwest of Superior, 1.42 in Ord and 1.56 at the NWS Hastings office. As for the limited number of above normal August totals, they included: 5.58 in Wilsonville, 5.44 five miles southeast of Cambridge, 4.97 in Polk, and 4.86 five miles southwest of Columbus. Taking a closer look at data from the NWS Cooperative Observer in Hubbell (within the freshly introduced D2 zone in Thayer County), year-to-date precipitation through the end of August totaled 20.25...only 1.99 below normal/91% of normal. However, the last-60-days total as of Aug. 31st was only 4.67...2.73 below normal/63% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 11:31 PM CST, 29 minutes earlier. Its key messages:

  • Below normal temperatures for highs on Tuesday (75-85) with some scattered morning showers (20-40%). Best rain chances will be north of I-80.
  • Near normal mid 80s Wednesday and Thursday, then hot Friday into the weekend with highs this weekend generally in the 90s.
  • Rain chances after tomorrow will generally be few and small (20%) focused mainly on Wednesday night, Thursday night, and Sunday night.
Area forecast discussion, Aug 19, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1231 AM CDT Tue Aug 20 2024

.KEY MESSAGES...

- Below normal temperatures for highs on Tuesday (75-85) with
  some scattered morning showers (20-40%). Best rain chances
  will be north of I-80.

- Near normal mid 80s Wednesday and Thursday, then hot Friday
  into the weekend with highs this weekend generally in the 90s.

- Rain chances after tomorrow will generally be few and small
  (20%) focused mainly on Wednesday night, Thursday night, and
  Sunday night.

&&

.DISCUSSION...
Issued at 317 PM CDT Mon Aug 19 2024

Tonight into Tuesday...

We'll see a weak shortwave sliding southeast across our area
down the backside of the southern plains upper level ridge.
Forecast models are in good agreement that there will be at
least isolated to scattered showers and thunderstorms associated
with this system mainly between midnight tonight and noon on
Tuesday. Rain coverage should be higher north of I-80, but
overall amounts will likely be rather minimal, less than 0.25
inches most areas. Even for areas that don't see any rain, the
clouds will keep temperatures down tomorrow with the coolest
temperatures only in the mid to upper 70s northeastern areas
where the clouds and light precipitation are most likely to
linger the longest.

Wednesday and Thursday...

The southern plains upper level ridge will expand northward
across the center of the country while upper level troughs
impact both the east and west coast. The winds will become
southerly and breezy bringing the warmer air northward and
getting everyone back up to around normal in the mid to upper
80s. We could still see some ridge running very weak waves
overnight bringing just slight chances for showers and
thunderstorms.

Friday Through Next Weekend...

Upper level features will remain basically the same. The upper
trough across the western United States will be slow to move
eastward and with a strengthening central U.S. ridge the western
trough will start to lift more northeast and generally be held
northwest of our area through the end of the weekend. Southerly
surface flow will continue as will the warmup with highs in the
90s for most locations by this weekend. This weekend currently
appears dry based on the overall NBM, but we could start to see
some slight (20%) chances for precipitation moving in by Sunday
night if the upper trough can get close enough.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1226 AM CDT Tue Aug 20 2024

For KGRI/KEAR Airports:

VFR conditions are forecast for this TAF period. Area of
scattered showers continues to slide east across the region,
kept a VCSH mention going at both terminal sites, but no notable
impacts are anticipated. Clouds are expected to remain in the
mid-upper levels and look to diminish with time today. Winds
throughout the period expected to remain southeasterly in
nature, with speeds generally around 10-15 MPH, the exception
being late morning through the afternoon, when gusts of 20-25
MPH are possible.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Wesely
AVIATION...ADP
Hazardous weather outlook, Aug 19, 2:16 PM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
316 PM CDT Mon Aug 19 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
202030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
316 PM CDT Mon Aug 19 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There will be a slight chance for thunderstorms mainly after
midnight tonight. These are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for isolated to scattered thunderstorms will linger
into early Tuesday afternoon. In addition, there will be slight
chances for thunderstorms mainly during the overnight/early
morning hours Wednesday night, Thursday night, and Sunday night.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Thayer

When
August 20, 12:00 AM CST to August 31, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
August 20, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199448, 1199449.